[an error occurred while processing this directive] [an error occurred while processing this directive]

Answer to your Health Question

Question:

I'm a 34 year old female who has had and still got a tremendous amount of stress in every aspect of my life.

I have been diagnosed with depression and am currently on chronic medication.

I get very funny episodes of attacks whereby either my left or right side (leg or arm) starts twitching which is very painful so much so that I'm not able to touch the area.

I've seen various experts but none of them were able to tell me what is wrong with me.

I'm really worried because this is occurring more frequently.

PLEASE HELP!!!!!!!!

Willianne

Answer:

Dear Willianne,

Myoclonus is a brief, involuntary twitching of a muscle or a group of muscles.

It describes a medical sign and, generally, is not a diagnosis of a disease.

Myoclonic jerks may occur alone or in sequence, in a pattern or without pattern.

Muscle jerks occur as a result of a medication reaction among other causes.

Treatment of myoclonus is most effective when a reversible underlying cause can be found - such as a medication or toxin that can be discontinued or "flushed out" of your body.

Medications that doctors commonly prescribe for myoclonus include:

* Tranquilizers. Clonazepam (Klonopin) is the most common drug used to combat myoclonus symptoms.
* Anticonvulsants. Drugs used to control epileptic seizures have also proved helpful in reducing myoclonus symptoms. The most common anticonvulsants used for myoclonus are levetiracetam (Keppra), valproic acid (Depakene) and primidone (Mysoline).

Botulinum toxin type A (Botox) injections may be helpful in treating various forms of myoclonus, particularly if only a single area is affected. Botulinum toxins block the release of a chemical messenger that triggers muscle contractions.

Guen A and Moret Chalmin C. from the Service de Neurologie, Hôpitaux de Paris, Chaville, described a particular case of major depression with diffused myoclonus, occuring in the same time, with an uncommon area which is the soft palate and stapedius muscle. The successful treatment was with serotonin reuptake inhibitors.

Kevin John Blacka and Naei Kilzieha from the Department of Psychiatry, Washington University School of Medicine, St Louis, Missouri, published in the journal Annals of Clinical Psychiatry, Volume 6, Issue 1 March 1994 , pages 45 - 49 , that mild myoclonus is reasonably common with various cyclic antidepressants.

However, antidepressants rarely cause severe myoclonus, and no risk or predisposing factors have been reported in the literature.

They reported a case of exceptionally severe myoclonus developing at therapeutic doses and modest serum levels of imipramine.

They suggested that the onset of one movement disorder after drug therapy (eg, myoclonus) may predict the development of other movement disorders (e.g., catatonia).


Do you have any other questions? Enter your health question

[an error occurred while processing this directive]